Kentucky, 2023

Strong Wind in Kentucky, January 19, 2023

January 19, 2023 · NWS LMK · 4 events in 3 counties and zones

During the late morning and afternoon hours on January 19th, a strong low pressure system and attendant cold front passed through the Ohio Valley. Behind the cold front, a strong low-level pressure and height gradient promoted the development of 50 knot winds a few thousand feet off the ground.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the late morning and afternoon hours on January 19th, a strong low pressure system and attendant cold front passed through the Ohio Valley. Behind the cold front, a strong low-level pressure and height gradient promoted the development of 50 knot winds a few thousand feet off the ground. Dry air working in behind the front also allowed for mostly sunny skies, which promoted greater low-level mixing, facilitating downward momentum transfer. Widespread gusts of greater than 40 miles per hour were observed, with isolated pockets of wind damage occurring across central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 19, 2:56 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jan 19, 2:56 PM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
256 PM EST Thu Jan 19 2023

.Short Term...(This evening through Friday)
Issued at 250 PM EST Thu Jan 19 2023

Key Messages:

- Wind Advisory in effect through the rest of the afternoon.

- Isolated damaging wind threat for southern Indiana, and less
likely the Bluegrass, during the next couple of hours.

Synopsis...A sharp shortwave trough moving along the base of the
Great Lakes upper low will induce a strong mass and thermodynamic
response in the Ohio Valley. This weather system is dragging a cold
front through central Kentucky and southern Indiana where convection
have started to congeal and will continue for a brief window this
afternoon with a marginal severe wind threat. The rest of the
forecast period will see the upstream side of the upper low moving
across the lower Ohio Valley with subtle mid-level heights rise.

This Afternoon...Latest regional radar imagery shows scattered low-
topped convection developing along and ahead of the westward moving
cold front. Surface analysis depicts a marginally conducive
environment for updraft strengthening and maintenance, so current
activity will struggle to tap into the strongest winds aloft and
induce downward momentum transfer. Therefore, possibility of
damaging winds is still considered low and mostly concentrated in
southern Indiana and less likely the Bluegrass later on in the
afternoon as the gusty showers migrate westward. Best mesoscale
forcing due to low-level frontogenetical forcing will be located in
central Indiana and especially Ohio, but pulse convection can still
render severe wind gusts, and that's the reason why SPC included
Jefferson and Trimble counties, Indiana, in the Severe Thunderstorm
Watch # 26. The greatest uncertainty for convective initiation and
strengthening resides in the dewpoints as the strong winds can
support a greater mix-down than actually represented by models.
Most, if not all, shower activity should be out of the area by
19/21Z; however, conditions will remain windy behind the convective
line with some gusts approaching 50 mph, as already reported. A Wind
Advisory is in effect until 20/00Z for anomalous wind speeds outside
the shower activity.

Tonight...Winds will eventually subside to below-advisory criteria,
but gusts between 20-30 mph will still be common. In addition, there
is still low confidence on a flurry/sprinkle scenario tonight. GFS
and CMC have some ensemble members supporting light snowfall rates
with forecast soundings showing better low-level saturation. On the
other hand, ECMWF relies on a drier night with perhaps sporadic
sprinkles. All in all, followed a persistence forecast and indicated
a low possibility of flurries and/or sprinkles.

Friday...As the upper low departs to the Northeast US, winds will
continue decreasing with westerly wind gusts around 15-20 mph in the
afternoon. Low-level clouds will stay around for most of the day,
but dry weather is expected with a clearing trend starting in south
central Kentucky late in the afternoon as the upper-level heights
rise.

&&

.Long Term...(Friday night through Thursday)
Issued at 213 PM EST Thu Jan 19 2023

An active pattern looks to develop with multiple systems taking aim
at our region through next week. We'll start off Saturday dry and
sunny, but a trough will dig into the Plains and quickly race
eastward. Gulf moisture will be drawn northward as the trough
advances toward us Saturday night into Sunday, and we'll likely see
precipitation develop in response to modest isentropic lift by
Sunday morning. Temperature profiles continue to be a bit tricky in
terms of p-type, with precip primarily being a cold rain or wet
snow. Best chances for any snow will generally be north of the
Western Kentucky and Bluegrass Parkways, though overall snow amounts
should stay on the low side. 12z GEFS 1" snow or greater
probabilities peak around 50-60% for the duration of the event, with
ensemble means generally staying under 1" in the northern CWA.

The system should kick on out of here by Monday and give way to a
brief dry lull, but another system will be right on its heels and
likely move into the region late Tuesday into Wednesday. Like the
previous system, this one will be a bit tricky in terms of p-type
(but primarily rain or snow), which will be largely influenced by
the track of the system. Given the spread in models, will keep some
mention of snow in the forecast, with the highest probabilities off
to the north for now.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1215 PM EST Thu Jan 19 2023

Impacts/Confidence:
- High confidence on southwesterly wind gusts this afternoon
- Very low confidence on gusty showers between 18-21Z at HNB, SDF,
and LEX
- High confidence on MVFR ceilings tonight and tomorrow morning

Discussion...Beginning with VFR conditions at all terminals, but
that will quickly change later this afternoon and evening.
Approaching cold front is accompanied by a broken layer of MVFR
ceilings that could impact the terminals for about 1-2 hours before
sunset. Along with the ceilings there is a conditional threat of
gusty showers, but given the low confidence on any precipitation it
was not included at the moment. In addition, expect higher wind
gusts for the rest of the afternoon as the front sweeps by. Winds
will eventually shift from the southwest to the west behind the
front with a slight speed decrease thereafter. Last but not least, a
stratus cloud layer, evident on satellite, will progress through the
area and support MVFR ceilings tonight and possibly into the end of
this forecast period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...ALL
Long Term...DM
Aviation...ALL
Hazardous weather outlook, Jan 19, 3:37 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
337 PM EST Thu Jan 19 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
337 PM EST Thu Jan 19 2023 /237 PM CST Thu Jan 19 2023/

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A couple of systems may impact the region Sunday and late Tuesday
into Wednesday, bringing the potential for snow. While confidence in
the details of snow amounts remain low, there is potential for minor
accumulations, with the highest chances across southern Indiana and
northern Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

In the hours before

Local storm report, Jan 19, 4:30 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EST THU JAN 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     NON-TSTM WND DMG 3 ENE FERN CREEK        38.17N 85.55W
01/19/2023                   JEFFERSON          KY   FIRE DEPT/RESCUE

            JEFFERSONTOWN FIRE DEPARTMENT REPORTED A
            TREE DOWN BLOCKING THE ROADWAY ON EASUM ROAD
            NEAR CHENOWETH RUN.

&&

BJS
Local storm report, Jan 19, 4:31 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
431 PM EST THU JAN 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     NON-TSTM WND DMG 2 SSE SAINT MATTHEWS    38.22N 85.63W
01/19/2023                   JEFFERSON          KY   PUBLIC

            TREE DOWN ACROSS HIKES LANE IN HIKES POINT.
            TREE APPEARS TO BE ROTTED.

&&

CSG
Local storm report, Jan 19, 4:35 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM EST THU JAN 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND DMG 3 ENE CAMPBELLSVILLE    37.37N 85.31W
01/19/2023                   TAYLOR             KY   EMERGENCY MNGR

            TAYLOR COUNTY EMERGENCY MANAGEMENT REPORTED
            THAT 2 POWER POLES WERE BROKEN THAT CARRIED
            MAIN TRANSMISSION LINES. THIS CAUSED POWER
            OUTAGES IN CAMPBELLSVILLE. A 55 MPH GUST WAS
            MEASURED AT THE TAYLOR COUNTY MESONET AT 340
            PM EST. THE CALL FOR THE DOWNED LINES CAME
            IN AT 415 PM EST.

&&

BJS
Local storm report, Jan 19, 5:06 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
506 PM EST THU JAN 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND DMG CORYDON                 38.21N 86.13W
01/19/2023                   HARRISON           IN   PUBLIC

            SOCIAL MEDIA PICTURE OF A TREE DOWN AT THE
            CORYDON COURTHOUSE. USED ESTIMATED TIME
            SIMILAR TO STRONGEST OBSERVED GUST IN THE
            AREA.

&&

BJS
Local storm report, Jan 19, 5:09 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
509 PM EST THU JAN 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND DMG 3 ENE ELIZABETHTOWN     37.72N 85.83W
01/19/2023                   HARDIN             KY   BROADCAST MEDIA

            *** 3 INJ ***
            A DENNYS SIGN FELL ON TOP OF A MOVING
            VEHICLE, CAUSING CONSIDERABLE DAMAGE TO THE
            VEHICLE. THREE OCCUPANTS OF THE DAMAGED
            VEHICLE WERE INJURED, INCLUDING ONE
            CRITICALLY.

&&

CSG
Local storm report, Jan 19, 5:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 PM EST THU JAN 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     NON-TSTM WND GST 1 ESE BOWLING GREEN     36.97N 86.42W
01/19/2023  M51 MPH          WARREN             KY   ASOS

            ASOS STATION KBWG BOWLING GREEN REPORTED
            WIND GUST TO 51 MPH.

0340 PM     NON-TSTM WND GST 4 N BLACK GNAT          37.36N 85.46W
01/19/2023  M55 MPH          TAYLOR             KY   MESONET

            MESONET STATION BNGL CAMPBELLSVILLE 7 W
            REPORTED A WIND GUST OF 55 MPH.

0415 PM     NON-TSTM WND DMG 3 ENE CAMPBELLSVILLE    37.37N 85.31W
01/19/2023                   TAYLOR             KY   EMERGENCY MNGR

            TAYLOR COUNTY EMERGENCY MANAGEMENT REPORTED
            THAT 2 POWER POLES WERE BROKEN THAT CARRIED
            MAIN TRANSMISSION LINES. THIS CAUSED POWER
            OUTAGES IN CAMPBELLSVILLE. A 55 MPH GUST WAS
            MEASURED AT THE TAYLOR COUNTY MESONET AT 340
            PM EST. THE CALL FOR THE DOWNED LINES CAME
            IN AT 415 PM EST.

0325 PM     NON-TSTM WND GST 2 S EMINENCE            38.33N 85.17W
01/19/2023  M52 MPH          SHELBY             KY   MESONET

            MESONET STATION CROP SHELBYVILLE 9 NNE
            REPORTED A WIND GUST OF 52 MPH.

0351 PM     NON-TSTM WND GST 2 W BARDSTOWN           37.82N 85.50W
01/19/2023  M53 MPH          NELSON             KY   AWOS

            AWOS STATION KBRY BARDSTOWN REPORTED A GUST
            OF 53 MPH.

0250 PM     NON-TSTM WND GST 4 NW OKOLONA            38.18N 85.73W
01/19/2023  M58 MPH          JEFFERSON          KY   ASOS

            ASOS STATION KSDF LOUISVILLE INTL AIRPORT
            REPORTED GUST OF 58 MPH.

0300 PM     NON-TSTM WND DMG 1 W LYNDON              38.26N 85.61W
01/19/2023                   JEFFERSON          KY   BROADCAST MEDIA

            TREE DOWN ON A CAR IN LYNDON, KY.

0420 PM     NON-TSTM WND DMG 2 SSE SAINT MATTHEWS    38.22N 85.63W
01/19/2023                   JEFFERSON          KY   PUBLIC

            TREE DOWN ACROSS HIKES LANE IN HIKES POINT.
            TREE APPEARS TO BE ROTTED.

0423 PM     NON-TSTM WND DMG 3 ENE FERN CREEK        38.17N 85.55W
01/19/2023                   JEFFERSON          KY   FIRE DEPT/RESCUE

            JEFFERSONTOWN FIRE DEPARTMENT REPORTED A
            TREE DOWN BLOCKING THE ROADWAY ON EASUM ROAD
            NEAR CHENOWETH RUN.

0130 PM     NON-TSTM WND DMG 3 ENE ELIZABETHTOWN     37.72N 85.83W
01/19/2023                   HARDIN             KY   BROADCAST MEDIA

            *** 3 INJ ***
            A DENNYS SIGN FELL ON TOP OF A MOVING
            VEHICLE, CAUSING CONSIDERABLE DAMAGE TO THE
            VEHICLE. THREE OCCUPANTS OF THE DAMAGED
            VEHICLE WERE INJURED, INCLUDING ONE
            CRITICALLY.

0353 PM     NON-TSTM WND GST 2 WSW FRANKFORT         38.18N 84.90W
01/19/2023  M56 MPH          FRANKLIN           KY   ASOS

            ASOS STATION KFFT FRANKFORT REPORTED WIND
            GUST TO 56 MPH.

0405 PM     NON-TSTM WND GST 4 NE ALTON              38.12N 84.88W
01/19/2023  M53 MPH          FRANKLIN           KY   MESONET

            MESONET STATION LSML FRANKFORT 7 S REPORTED
            WIND GUST OF 53 MPH.

0251 PM     NON-TSTM WND GST 5 W LEXINGTON           38.03N 84.60W
01/19/2023  M51 MPH          FAYETTE            KY   ASOS

            ASOS STATION KLEX LEXINGTON REPORTED WIND
            GUST TO 51 MPH.

0250 PM     NON-TSTM WND DMG CORYDON                 38.21N 86.13W
01/19/2023                   HARRISON           IN   PUBLIC

            SOCIAL MEDIA PICTURE OF A TREE DOWN AT THE
            CORYDON COURTHOUSE. USED ESTIMATED TIME
            SIMILAR TO STRONGEST OBSERVED GUST IN THE
            AREA.

0236 PM     NON-TSTM WND DMG FLOYDS KNOBS            38.32N 85.86W
01/19/2023                   FLOYD              IN   FIRE DEPT/RESCUE

            DISPATCH REPORTED TREE DOWN ON POWER LINES
            AND RESULTING FIRE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Hardin

When
January 19, 6:30 PM EST
Where
Hardin forecast zone
Measured
43 kt (49 mph) estimated gust
Deaths
2 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

A restaurant sign fell on top of a vehicle in Elizabethtown, causing total destruction of the vehicle. Three people were inside the vehicle when the sign fell on it, with two fatalities and one injury occurring as a result of the incident.

Strong Wind, Taylor

When
January 19, 7:00 PM EST
Where
Taylor forecast zone
Measured
44 kt (51 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

A tree was blown over onto an unoccupied vehicle on the campus of Campbellsville University.

Strong Wind, Jefferson

When
January 19, 8:00 PM EST
Where
Jefferson forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

A tree was blown over onto a vehicle in Lyndon.

Strong Wind, Taylor

When
January 19, 9:15 PM EST
Where
Taylor forecast zone
Measured
48 kt (55 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

Two power poles carrying main transmission lines were broken, causing power outages in Campbellsville. The call about the broken power poles was received around the time that the Taylor County Kentucky Mesonet site gusted to 55 miles per hour.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Hardin2023-01-1972FemaleVehicle/Towed TrailerDirect
Strong Wind, Hardin2023-01-2377MaleVehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078472, 1078477, 1078478, 1078479.